Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 14, NWS Honolulu, HI

February 23, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 23, 2018, 12:45 PM HST for Hawaii County, Hawaii. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2018, 12:45 PM HST (22:45 UTC)
Expired
Feb 24, 2018, 3:10 PM HST
In force
26 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWHW70 PHFO 232245
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1245 PM HST Fri Feb 23 2018

...WIND ADVISORY FOR THE BIG ISLAND...

HIZ023>027-241145-
/O.NEW.PHFO.WI.Y.0014.180223T2245Z-180225T0400Z/
Kona-South Big Island-Big Island North and East-Kohala-
Big Island Interior-
1245 PM HST Fri Feb 23 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Saturday.

* WINDS...East to southeast 15 to 30 mph with localized gusts to
  50 mph. Winds will affect typical areas such as the Kau District
  and in the saddle, but due to the unusual wind direction,
  portions of windward Big Island will experience gusty winds.

* TIMING...Through Saturday afternoon.

* IMPACTS...Winds this strong can bring down small tree branches,
  cause roof damage, and produce power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
3 follow-up statements
167 
WWHW70 PHFO 240118
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 PM HST Fri Feb 23 2018

...WIND ADVISORY FOR THE BIG ISLAND...

HIZ023>027-241430-
/O.CON.PHFO.WI.Y.0014.000000T0000Z-180225T0400Z/
Kona-South Big Island-Big Island North and East-Kohala-
Big Island Interior-
318 PM HST Fri Feb 23 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* WINDS...East to southeast 15 to 30 mph with localized gusts to 
  50 mph. Winds will affect typical areas such as the Kau 
  District and in the saddle, but due to the unusual wind 
  direction, portions of windward Big Island will experience 
  gusty winds.

* TIMING...Through Saturday afternoon.

* IMPACTS...Winds this strong can bring down small tree branches,
   cause roof damage, and produce power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
Wroe
725 
WWHW70 PHFO 241321
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
321 AM HST Sat Feb 24 2018

...WIND ADVISORY FOR THE BIG ISLAND...

HIZ023>027-250400-
/O.CON.PHFO.WI.Y.0014.000000T0000Z-180225T0400Z/
Kona-South Big Island-Big Island North and East-Kohala-
Big Island Interior-
321 AM HST Sat Feb 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...East to southeast 15 to 30 mph with localized gusts to 
  50 mph. Winds will affect typical areas such as the Kau 
  District and in the saddle, but due to the unusual wind 
  direction, portions of windward Big Island will experience 
  gusty winds.

* TIMING...Through this afternoon.

* IMPACTS...Winds this strong can bring down small tree branches,
   cause roof damage, and produce power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
RCB
571 
WWHW70 PHFO 250110
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
310 PM HST Sat Feb 24 2018

HIZ023>027-250215-
/O.CAN.PHFO.WI.Y.0014.000000T0000Z-180225T0400Z/
Kona-South Big Island-Big Island North and East-Kohala-
Big Island Interior-
310 PM HST Sat Feb 24 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

$$

Morrison

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 23, 10:00 AM HST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 23, 10:00 AM HST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST Fri Feb 23 2018

.SYNOPSIS...
Moist and unstable conditions will persist across portions of the
state through the weekend. Southeast winds will focus rainfall
over windward and southeast slopes, though isolated heavy showers
and thunderstorms could pop up anywhere. Drier conditions will
push back over the state early next week as potentially strong
east to east-southeast winds develop.

&&

.DISCUSSION...
Moist and unstable conditions remain in place this morning,
maintaining a flash flood threat. A deep, nearly stationary mid
to upper level low parked about 850 miles northwest of Kauai is
producing an unstable southwesterly flow aloft over the state.
Perceptible water remains elevated in the 1.4 to 2 inch range,
and the overnight soundings continued to reveal a lack of an
inversion. The upper trough is also supporting a surface trough
several hundred miles west of the islands. The combination of the
surface trough and a very strong area of high pressure sitting
1,700 miles to the northeast of the state is generating a fairly
strong east to southeast winds locally. The strongest easterly
winds are found around the Big Island, then quickly veer out of
the southeast elsewhere. The deepest moisture is focused near the
Big Island this morning, especially across southeast slopes of the
Puna and Kau Districts. Active showers are also observed across
the eastern tip of Maui and windward Molokai, while morning
conditions are rather quiet elsewhere.

The flooding threat will continue today. With the deepest moisture
remaining over the eastern end of the state, the east to
southeast winds will provide the highest chance for rainfall along
east and southeast facing slopes of the Big Island and Maui.
Also, the winter weather threat will persist on the high summits
of the Big Island. Across the rest of the state, moisture will be
lower but still great enough to support heavy shower and
thunderstorm development. This threat will be most pronounced this
afternoon as the land heats up.

The flood threat gradually diminishes tonight and Saturday. The
mid to upper level low will drift slightly westward, allowing some
warming aloft that will decrease instability. Meanwhile, the GFS
and ECMWF models depict an area of active thunderstorms continuing
just south and southwest of the Big Island and deeper moisture
gradually decreasing over the eastern end of the state. Somewhat
wet conditions should persist across windward and southeast
slopes, and enough instability should remain to trigger an
isolated heavy shower or thunderstorm just about anywhere in the
afternoon. The big question, which remains unanswered at this
time, is whether or not the Flash Flood Watch will be needed,
given the border line conditions that will be in place. We will
take a hard look at this today as additional data are considered.

On Sunday, a negatively tilted upper level trough rotating around
the western low passes over Kauai. This trough may bring a second
round of heavy shower and thunderstorm potential to the western
islands of Kauai and Oahu by Sunday afternoon. Model solutions on
the intensity of this trough remain less certain at this point. We
expect Sundays weather impact details to come into focus as the
time period gets closer.

The long range forecast for next week shows the high pressure
system moving westward with higher pressure building in over the
state. Downward moving subsident air under this ridge will
stabilize the air mass and produce a drying trend. However, east
to southeast wind speeds will also increase across all islands
from Monday night into Tuesday morning. These elevated wind speeds
are forecast to continue through the rest of the week.

&&

.AVIATION...
High pressure northeast of the state and low pressure to the
west, will keep an east to southeast flow in place across the
island chain through tonight. A moist and unstable airmass will
remain over the island chain, with the most unsettled weather
expected across the eastern islands, particularly the Big Island,
where widespread MVFR and isolated IFR conditions are expected.
Across the smaller islands daytime heating will likely lead to
some shower development over interior and leeward areas, along
with some brief MVFR and IFR conditions.

AIRMET SIERRA remains in place for mountain obscuration across
E to SE facing slopes of the Big Island. Light icing will be
possible in the thick mid and high clouds around the state.

&&

.MARINE...
Abundant moisture along with an unstable airmass will allow for
some isolated thunderstorms over the coastal waters through the
weekend.

Strong high pressure far to the north northeast of the state will
result in breezy east to southeast winds over the coastal waters
through this weekend. Even stronger winds are expected early next
week as the high moves a bit closer to the state allowing the
pressure gradient to tighten over the area. A Small Craft Advisory
is posted for a vast majority of the coastal waters due to the
breezy winds and associated wave heights exceeding 10 feet in some
areas.

A long and rather broad fetch of easterly winds on the south side
of the high will continue to produce advisory level surf along
east facing shores through the weekend and on into early next
week. Latest guidance from the Wavewatch model indicates surf
could reach warning levels as early as Monday night or Tuesday.
This combined with high astronomical tides could cause some
coastal inundation issues along some low lying areas exposed to
east.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM HST this evening for all islands.

High Surf Advisory until 6 AM HST Monday for east facing shores
of Kauai, Oahu, Molokai, Maui, and the Big Island.

Winter Storm Warning until 6 PM HST this evening for Big Island
Summits.

Small Craft Advisory until 6 AM HST Monday for Kauai Northwest
Waters-Kauai Windward Waters-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

&&

Discussion...Wroe/Bohlin
Aviation...Morrison
Marine...Burke

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:18 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 22, 3:10 PM HSTFlash Flood WarningHFOKauai3 hr
Feb 22, 3:54 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao12 hr
Feb 22, 3:54 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao6 days
Feb 22, 4:02 PM HSTSmall Craft AdvisoryHFO20 days
Feb 22, 5:43 PM HSTFlash Flood WarningHFOKauai8 hr
Feb 23, 1:26 PM HSTGale WarningHFO14 hr
Feb 23, 1:26 PM HSTSmall Craft AdvisoryHFO19 days

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.